Hail, Foster
- When
- July 15, 7:50 PM CST to 7:55 PM CST
- Where
- Foster County, 4 mi NW of Grace City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.591, -98.881
In the late afternoon of Sunday July 15th, Severe Thunderstorm Watch 521 was issued in anticipation of severe thunderstorms developing in the vicinity of a stalled surface front over eastern North Dakota, and downstream from an embedded mid level vorticity maximum over southern Manitoba. Three severe thunderstorm warnings and one tornado warning were issued.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the late afternoon of Sunday July 15th, Severe Thunderstorm Watch 521 was issued in anticipation of severe thunderstorms developing in the vicinity of a stalled surface front over eastern North Dakota, and downstream from an embedded mid level vorticity maximum over southern Manitoba. Three severe thunderstorm warnings and one tornado warning were issued. Reports of large hail, severe thunderstorm wind gusts, and a tornado, were received as a supercell thunderstorm raced through Foster, Stutsman, LaMoure, and Dickey counties, and into South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 2:27 PM CST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 327 PM CDT SUN JUL 15 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... TEMPERATURES THE MAIN FORECAST CONCERN IN THE SHORT TERM...ALONG WITH CHANCES FOR THUNDERSTORMS TONIGHT. BIG DIFFERENCES BETWEEN THE NAM AND GFS TODAY...WILL COMPROMISE A BIT...BUT GENERALLY STAY CLOSER TO THE GFS. SATELLITE PICTURE SHOWS MOSTLY SUNNY SKIES ACROSS THE CWA THIS AFTERNOON. AT THE SURFACE...PRESSURE GRADIENT QUITE WEAK ACROSS THE AREA WITH DEWPOINTS IN THE MID 50S TO LOWER 60S. WEAK SHORT WAVE STILL EXPECTED TO DROP OUT OF CANADA TONIGHT...BRINGING A CHANCE FOR THUNDERSTORMS. LOOKS LIKE THE BEST CHANCES WILL BE IN THE NORTHERN AND EASTERN PARTS OF THE CWA. DECENT INSTABILITY AND GOOD SHEAR CONTINUE TO SUPPORT THE THREAT FOR A FEW SEVERE STORMS. MAIN SEVERE THREAT WOULD BE LARGE HAIL AND GUSTY WINDS...MAINLY BEFORE MIDNIGHT. HIGH TEMPERATURES ON MONDAY ARE PROBLEMATIC. NAM BRINGS DOWN A QUITE COLD HIGH PRESSURE SYSTEM INTO NORTH DAKOTA...WHEREAS THE GFS HAS A MUCH WEAKER HIGH FARTHER TO THE NORTHEAST. MET GUIDANCE FOR BIS HAS A HIGH OF 73...WHILE MAV HAS 93. WILL COMPROMISE BETWEEN THE TWO...BUT LEAN TOWARD THE GFS. THE DIFFERENCE ALSO COMES INTO PLAY FOR MONDAY NIGHT. GFS GENERATES SOME CONVECTIVE ACTIVITY IN THE EASTERN PART OF THE CWA ALONG THE BOUNDARY OF THE COOLER AIR. OF COURSE...THE NAM DOES NOT HAVE THIS BECAUSE IT HAS THE BOUNDARY MUCH FARTHER TO THE WEST. WENT WITH THE GFS ON THIS AND ADDED A SMALL CHANCE FOR THUNDERSTORMS EASTERN CWA. NOT MUCH CHANGE NEEDED TO FORECAST FOR TUESDAY AND WEDNESDAY. KEPT THE FORECAST DRY WITH HIGHS IN THE MID 80S TO MID 90S. ONLY CHANGE WAS AN EXPANSION OF THE LOW POPS FOR WEDNESDAY NIGHT INTO CENTRAL NORTH DAKOTA. GFS IS TRYING TO BREAK SOME SHORTWAVE ENERGY UNDERNEATH THE RIDGE. .LONG TERM...THURSDAY THROUGH SUNDAY... MODELS CONTINUE TO BACK OFF ON THE EXTREME HEAT THAT WAS ONCE PROGGED LATE NEXT WEEK OVER WEST AND CENTRAL NORTH DAKOTA...WITH THE GFS SOLUTION BECOMING MORE ALIGNED WITH THE EUROPEAN MODEL IN HOLDING THE MID/UPPER 90S AND TRIPLE DIGIT TEMPERATURES WELL OFF TO OUR WEST. HAVE THUS CONTINUED THE TREND AND DECREASED DAYTIME MAX TEMPERATURES AROUND 5 DEGREES OR SO ACROSS THE FA THURSDAY THROUGH SATURDAY. REASONING IS THE UPPER LEVEL RIDGE IS BEING HELD AT BAY OVER THE WESTERN US BY THE UPPER LEVEL LOW OFF TO OUR NORTHEAST OVER THE HUDSON BAY REGION. INSTEAD OF BROAD AND WARM UPPER LEVEL HIGH PRESSURE...WE HAVE A MORE HIGH AMPLITUDE RIDGE AXIS WHICH DOES NOT TEND TO BRING THE VERY EXTREME HEAT THAT A BROAD RIDGE AXIS WOULD DO. GFS AND ECMWF MODELS ALSO CONTINUE TO BRING AN EMBEDDED SHORT WAVE UNDERNEATH THE RIDGE THURSDAY DAYTIME FROM WEDNESDAY NIGHT. GIVEN THE RUN TO RUN CONSISTENCY WITH THIS FEATURE...HAVE INTRODUCED SLIGHT CHANCE POPS FOR THE SOUTHERN FA 12-00Z THURS MORNING AND AFTERNOON. && .AVIATION... LOW PRESSURE IN MONTANA MOVING INTO NORTH DAKOTA TODAY WILL SLIDE SOUTH TONIGHT AS HIGH PRESSURE PUSHES IN FROM CANADA. BOTH GFS AND NAM SHOW LOW LEVEL RH PUSHING SOUTHWEST ACROSS THE CWA TONIGHT. NAM CONTINUES TO BE MORE AGGRESSIVE PUSHING IT ALL THE WAY INTO WESTERN NORTH DAKOTA BY 12Z MONDAY...WITH THE GFS MORE CONSERVATIVE IN HOLDING THE WESTERN EXTENT OF THE LOW CIGS FROM A CROSBY TO BISMARCK LINE. SEEMS THE GFS HANDLES THE SITUATION A BIT BETTER GIVEN OBSERVATIONS NORTH AND EAST ATTM...SO HAVE LEANED THIS DIRECTION. THUS SHOULD SEE MVFR CIGS MOVING INTO MOT BY 03-05Z AND JMS BY 04-06Z. BIS AND ISN MAY SEE SOME SCT MVFR CIGS...BUT FOR NOW HAVE EXCLUDED MVFR BKN OR OVC FROM THESE TWO TAF SITES. .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JF/NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 444 AM CDT SUN JUL 15 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-160945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 444 AM CDT SUN JUL 15 2007 /344 AM MDT SUN JUL 15 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STILL LOOKING SOMEWHAT LIKE A REPEAT OF LAST FRIDAY EVENING...THE NEXT WAVE OF ENERGY WILL MOVE INTO NORTH DAKOTA THIS EVENING. THE ATMOSPHERE WILL BECOME UNSTABLE ENOUGH TO INITIATE THUNDERSTORM DEVELOPMENT. LOW LEVEL MOISTURE WILL BE SOMEWHAT LIMITED SO THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED WITH THE PRIMARY SEVERE WEATHER THREAT BEING DOWNBURST WINDS. A FEW ISOLATED LARGE HAIL EVENTS CANNOT BE RULED OUT. AT THIS TIME THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORM DEVELOPMENT IS ROUGHLY ALONG AND EAST OF THE MISSOURI RIVER. IF THUNDERSTORMS DO DEVELOP IT WILL LIKELY BE AFTER 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AT THIS TIME WE ARE ALSO PREDICTING A CHANCE OF THUNDERSTORMS ON MONDAY...AGAIN ON WEDNESDAY NIGHT...AND ONCE AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... THE SKYWARN SPOTTER NETWORK MAY BE NEEDED THIS EVENING ACROSS PARTS OF NORTH DAKOTA. SPOTTERS SHOULD REPORT ALL DAMAGING WIND AND LARGE HAIL REPORTS TO THE LOCAL NATION WEATHER SERVICE OFFICE USING THE SEVERE WEATHER HOT LINE. MEYER
The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
6 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Three towers were downed along a 115-kilovolt line owned by the Western Area Power Administration. Power failed at 10:18 PM CDT. Newspaper read a variety of hail, wind, and tornado damage in LaMoure County. See other LaMoure County StormData entries for the evening of July 15, 2007, to include hail, wind, and tornado.
Estimated speed 105 mph. Damage on a farm 7 miles north of Edgeley. Farm outbuildings damaged and one machine shed destroyed. Equipment damaged including grain trucks, tractors, and combines. The farm house was not damaged and no one was killed or injured. The National Weather Service learned of the event through newspaper articles. The articles read that an insurance agent and the LaMoure County Sheriff assessed the event to be a tornado. See other LaMoure County StormData entries for the evening of July 15, 2007, to include hail, wind, and tornado.
There was damage to siding and windows. See other LaMoure County StormData entries for the evening of July 15, 2007, to include hail, wind, and tornado.
Combined severe thunderstorm winds and hail as large as half dollars (1.25 inch diameter) resulted in very significant crop damage through Dickey County. Damage extended from near the Lamoure County line northeast of Merricourt, through Dickey County, into Brown County, South Dakota. Dickey County Emergency Management reported an average 4 mile wide hail swath in the vicinity of Highway 281 with nearly 100 percent crop damage is some areas. At 1100 PM CDT an estimated 95 mph wind 1 mile west of Monango damaged many outbuildings on a hog farm. Some buildings were significantly damaged at the farm. This same storm crossed into Brown County, South Dakota, and did extensive damage there. See the StormData entry from the Aberdeen National Weather Service office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47070, 47071, 47072, 47073, 52830, 52820, 47077, 47075, 47074.